Complex quadratic optimization and semidefinite programming

Shuzhong Zhang, Yongwei Huang

Research output: Contribution to journalArticle

116 Scopus citations

Abstract

In this paper we study the approximation algorithms for a class of discrete quadratic optimization problems in the Hermitian complex form. A special case of the problem that we study corresponds to the max-3-cut model used in a recent paper of Goemans and Williamson [J. Comput. System Sci., 68 (2004), pp. 442-470]. We first develop a closed-form formula to compute the probability of a complex-valued normally distributed bivariate random vector to be in a given angular region. This formula allows us to compute the expected value of a randomized (with a specific rounding rule) solution based on the optimal solution of the complex semidefinite programming relaxation problem. In particular, we present an {m2(1 -cos 2π/m)/87π]-approximation algorithm, and then study the limit of that model, in which the problem remains NP-hard. We show that if the objective is to maximize a positive semidefinite Hermitian form, then the randomization-rounding procedure guarantees a worst-case performance ratio of π/4 ≈ 0.7854, which is better than the ratio of 2/π ≈ 0.6366 for its counterpart in the real case due to Nesterov. Furthermore, if the objective matrix is real-valued positive semidefinite with nonpositive off-diagonal elements, then the performance ratio improves to 0.9349.

Original languageEnglish (US)
Pages (from-to)871-890
Number of pages20
JournalSIAM Journal on Optimization
Volume16
Issue number3
DOIs
StatePublished - 2006

Keywords

  • Approximation ratio
  • Complex semidefmite programming relaxation
  • Hermitian quadratic functions
  • Randomized algorithms

Fingerprint Dive into the research topics of 'Complex quadratic optimization and semidefinite programming'. Together they form a unique fingerprint.

Cite this